Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 3, NWS State College, PA
NWS State College, PA issued this river flood warning at Feb 16, 2018, 4:27 AM EST for Blair County, Huntingdon County, Pennsylvania. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2018, 4:27 AM EST (09:27 UTC)
- Expired
- Feb 17, 2018, 2:31 AM EST
- In force
- 22 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Blair County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 36 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Juniata River at Spruce Creek (SPKP1). The gauge peaked at 8.32 ft at Feb 16, 2018, 8:00 AM EST.
- Action stage
- 6 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01558000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
482
WGUS41 KCTP 160927
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
427 AM EST Fri Feb 16 2018
...The National Weather Service in State College, PA has issued a
flood warning for the following rivers in Pennsylvania...
Little Juniata River At Spruce Creek
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued later this morning.
&&
PAC013-061-162127-
/O.NEW.KCTP.FL.W.0003.180216T0927Z-180217T0731Z/
/SPKP1.1.ER.180216T0911Z.180216T1800Z.180217T0131Z.NO/
427 AM EST Fri Feb 16 2018
The National Weather Service in State College, PA has issued a
* Flood Warning for
The Little Juniata River At Spruce Creek
* until late tonight...Or until the warning is cancelled.
* At 3 AM Friday the stage was...7.8 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast with a crest this afternoon around 9.3
feet.
* At 10.0 feet...Homes are affected on both banks. Several roads are
also affected including Route 45.
&&
LAT...LON 4066 7818 4063 7812 4059 7803 4057 7811
4059 7816 4064 7822
$$2 follow-up statements
010
WGUS81 KCTP 161059
FLSCTP
Flood Statement
National Weather Service State College PA
559 AM EST Fri Feb 16 2018
...The Flood Warning continues for the following rivers in
Pennsylvania...
Little Juniata River At Spruce Creek
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued by late this morning.
&&
PAC013-061-162258-
/O.EXT.KCTP.FL.W.0003.000000T0000Z-180217T0240Z/
/SPKP1.1.ER.180216T0906Z.180216T1400Z.180216T2040Z.NO/
559 AM EST Fri Feb 16 2018
The Flood Warning continues for
The Little Juniata River At Spruce Creek.
* At 5 AM Friday the stage was 8.2 feet and rising.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The river will crest near 9.0 feet by late this morning. The river
will fall below flood stage late this afternoon.
* At 10.0 feet...Homes are affected on both banks. Several roads are
also affected including Route 45.
&&
LAT...LON 4066 7818 4063 7812 4059 7803 4057 7811
4059 7816 4064 7822
$$738
WGUS81 KCTP 161719
FLSCTP
Flood Statement
National Weather Service State College PA
1219 PM EST Fri Feb 16 2018
...The Flood Warning is cancelled for the following rivers in
Pennsylvania...
Little Juniata River At Spruce Creek
...The Flood Warning continues for the following rivers in
Pennsylvania...
Aughwick Creek At Shirleysburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued {**** enter generic timing
for next issuance of this product. i.e. "late this evening"*****}
&&
PAC061-170519-
/O.EXT.KCTP.FL.W.0004.000000T0000Z-180217T1100Z/
/SLYP1.1.ER.180216T1139Z.180216T1701Z.180217T0500Z.NO/
1219 PM EST Fri Feb 16 2018
The Flood Warning continues for
The Aughwick Creek At Shirleysburg.
* At 12 PM Friday the stage was 10.6 feet and falling.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by mid afternoon.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks.
Several homes are affected.
&&
LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
4025 7795 4032 7791
$$
PAC013-061-161749-
/O.CAN.KCTP.FL.W.0003.000000T0000Z-180217T0240Z/
/SPKP1.1.ER.180216T0906Z.180216T1215Z.180216T1615Z.NO/
1219 PM EST Fri Feb 16 2018
The Flood Warning is cancelled for
The Little Juniata River At Spruce Creek.
* At 12 PM Friday the stage was 8.0 feet and falling.
* The river fell below flood stage at 11 AM Friday.
* Flood stage is 8.0 feet.
* The river will continue falling to 3.7 feet by Sunday morning.
* At 8.0 feet...The left, or north bank overflows, affecting several
homes.
&&
LAT...LON 4066 7818 4063 7812 4059 7803 4057 7811
4059 7816 4064 7822
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Feb 16, 2:10 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 16, 2:10 AM EST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service State College PA 210 AM EST Fri Feb 16 2018 .SYNOPSIS... A complex frontal system will move through the region overnight and early Friday. Cooler and drier weather will move in for Friday before a new frontal system brings more inclement weather for late Saturday through early Sunday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Mesonet reports close to 2 inches of rain have fallen since last evening from Southern Clearfield Co southward through the Laurel Highlands. This area will continue to be the focus for the heaviest rain early this morning, due to a plume of anomalous PWATS ascending the high terrain of southwest Pa. Latest HRRR supports up to an additional inch of rain over Cambria/Somerset counties between 06Z-12Z. With rainfall in this area already near FFG, have opted to issue a flood warning through dawn, with a flood advisory downwind (east) of there into the south central mountains. Min temps tonight will be very mild and in the 50s in the SE, but in the lower 30s in the far NW where an early morning cold FROPA will send temps tumbling just before sunrise. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/... Models indicate cold front will push SE through the region early this morning. However, significantly drier/colder air won't arrive until passage of a secondary cold front linked to shortwave tracking across the Grt Lks. Model indicate this boundary will reach the northwest counties by late am, the central part of the forecast area by early afternoon and late afternoon across the Lower Susq Valley. Will keep showers in the forecast until passage of secondary cold front. Model soundings and HREFV2 data indicates just enough cold air may arrive for a brief change to snow showers over the Alleghenies before precip shuts off. Don't expect any accums except perhaps a coating over the highest ridges of Somerset Co. After a mild morning, expect readings to fall during late morning and afternoon under strong cold air advection. Arrival of drier air is likely to bring clearing skies by late in the day. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Period starts off with high pressure moving quickly west to east across the state. Weak and fast moving low pressure center is forecast to develop over eastern NC Saturday afternoon, an move to off the NJ coast overnight into Sunday morning. This could bring a swath of 2-4 inches of snow to much of central counties with a little less to the north and a little more to the south and east. Of some concern is the air and ground temps at the start of pcpn...this may limit accumulations til sfc temps can cool off. System clears out quickly for Sunday with a mild pattern resuming next week with rounds of rain targeting the northwest 1/2 of the area. Temps will be back into the 50s and 60 or so by Tues and remain mild into mid- week. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... TAFS updated. Visibilities remain rather good...even with the rain. Earlier discussion below. 00Z TAFS sent. 00Z TAFS close to earlier package. Main thing was to add more detail later on Friday. A moist southwest flow ascending the Allegheny Mountains will result in persistent MVFR cigs at KBFD/KJST through dusk, This will be followed by quickly lowering cigs spreading across the region this evening, as an area of low pressure approaches from the midwest and tracks across Pennsylvania tonight, resulting in rain of varying intensity and deteriorating cigs/vsbys. Cold front moving faster now...than what models had several days ago. Expect clearing from northwest to southeast later on Friday. Some snow may occur on the back side of the cold front across the northwest. Outlook... Sat and Sat night...Snow spreading northeast across the state late Sat and continuing into early Sunday with widespread IFR and LIFR restrictions. Sun...Clearing. Mon and Tuesday...Periods of Rain/low cigs possible, especially NW Mtns. && .HYDROLOGY... PWATs climb to 30mm - nearly 5 standard deviations above normal. Upslope and prolonged time of rain will result in 2-3 inches of rain in the Laurels and 1-2 inches across the middle third of the area. The greatest threat for flooding exists in the Laurels, but some minor problems may crop up in the central mtns. At this point, not enough to worry about in the central mtns for a flood watch. Much of the snow is melting, but the pack is dense, now. 50 dewpoints and strong SW wind will help melt quite a significant amount away today and tonight in the W. Streamflows are already well above normal (>75th percentile) in the southern half of PA right now. So, the rain will be excessive, and flooding is almost likely in the Laurels. The WPC outlook of a SLGT risk of excessive rainfall matches up nicely with the area covered by the watch. && .EQUIPMENT... The radar is down with a malfunctioning motor. Techs are in the process of trying to install a replacement. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for PAZ024-033. && SYNOPSIS...La Corte NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald/Lambert LONG TERM...Dangelo/Gartner AVIATION...Martin HYDROLOGY... EQUIPMENT...
Hazardous weather outlook, Feb 15, 11:50 AM EST, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1150 AM EST Thu Feb 15 2018 PAZ004>006-010-011-037-161700- Warren-McKean-Potter-Elk-Cameron-Tioga- 1150 AM EST Thu Feb 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A widespread soaking rainfall will develop this evening and continue into Friday morning. Rainfall amounts of three quarters of an inch to 1.25 inches combined with snowmelt will lead to significant rises mainly on streams and creeks across the region late tonight into Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A light to moderate snowfall appears likely for late in the day Saturday or Saturday evening into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-025>028-034-035-041-042-045-046-049>053-161700- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 1150 AM EST Thu Feb 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A widespread soaking rainfall will develop this evening and continue into Friday morning. Rainfall amounts of three quarters of an inch to 1.25 inches combined with snowmelt will lead to significant rises mainly on streams and creeks across the region late tonight into Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A light to moderate snowfall appears likely for late in the day Saturday or Saturday evening into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-161700- Cambria-Somerset- 1150 AM EST Thu Feb 15 2018 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. In addition, A light to moderate snowfall appears likely for late in the day Saturday or Saturday evening into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056>059-063>066-161700- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 1150 AM EST Thu Feb 15 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A widespread soaking rainfall will develop this evening and continue into Friday morning. Rainfall amounts of three quarters of an inch to 1.25 inches will combine with some snowmelt, leading to significant rises mainly on streams and creeks across the region late tonight into Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A light to moderate snowfall appears likely for late in the day Saturday or Saturday evening into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Feb 16, 1:59 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 AM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN JOHNSTOWN AIRPORT 40.32N 78.83W
02/16/2018 M0.86 INCH CAMBRIA PA ASOS
6-HOUR RAINFALL.
0100 AM HEAVY RAIN JOHNSTOWN AIRPORT 40.32N 78.83W
02/16/2018 M1.48 INCH CAMBRIA PA ASOS
12-HOUR RAINFALL.
&&
EVENT NUMBER CTP1800557
EVENT NUMBER CTP1800558
RXRLocal storm report, Feb 16, 2:01 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 AM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN ALTOONA AIRPORT 40.30N 78.32W
02/16/2018 M0.78 INCH BLAIR PA ASOS
6-HOUR RAINFALL.
0100 AM HEAVY RAIN ALTOONA AIRPORT 40.30N 78.32W
02/16/2018 M1.02 INCH BLAIR PA ASOS
12-HOUR RAINFALL.
&&
EVENT NUMBER CTP1800559
EVENT NUMBER CTP1800560
RXRLocal storm report, Feb 16, 2:11 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 AM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 4 N BEDFORD 40.07N 78.50W
02/16/2018 M1.03 INCH BEDFORD PA ASOS
12-HOUR RAINFALL. BEDFORD COUNTY AIRPORT
&&
EVENT NUMBER CTP1800561
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 7:03 PM EST | Special Weather Statement | CTP | Franklin, Fulton | 57 min |
| Feb 15, 7:32 PM EST | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Juniata and 2 more | 3 hr |
| Feb 15, 9:26 PM EST | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 5 more | 3 hr |
| Feb 15, 10:30 PM EST | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Juniata and 2 more | 3 hr |
| Feb 16, 1:27 AM EST | Areal Flood Warning | CTP | Cambria, Clearfield, Somerset | 6 hr |
| Feb 16, 1:41 AM EST | Areal Flood Advisory | CTP | Bedford, Blair, Cumberland, Franklin, Fulton, Huntingdon and 3 more | 5 hr |
| Feb 16, 1:43 AM EST | Areal Flood Advisory | CTP | Centre, Clearfield | 5 hr |
| Feb 16, 6:03 AM EST | River Flood Warning | CTP | Huntingdon | 20 hr |
| Feb 16, 6:49 AM EST | Areal Flood Advisory | CTP | Bedford, Blair, Fulton, Huntingdon, Mifflin | 3 hr |
| Feb 16, 8:15 AM EST | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Cumberland and 7 more | 3 hr |
| Feb 16, 1:22 PM EST | River Flood Warning | CTP | Blair, Huntingdon | 12 hr |
| Feb 16, 2:39 PM EST | River Flood Warning | CTP | Somerset | 11 hr |
| Feb 16, 5:03 PM EST | Areal Flood Advisory | CTP | Somerset | 9 hr |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.